Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Algebraic independence of local conjugacies and related questions in polynomial dynamics

Author: Khoa D. Nguyen
Journal: Proc. Amer. Math. Soc. 143 (2015), 1491-1499
MSC (2010): Primary 11J91, 37F10; Secondary 37P30
Published electronically: December 9, 2014
MathSciNet review: 3314064
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ K$ be an algebraically closed field of characteristic 0 and $ f\in K[t]$ a polynomial of degree $ d\geq 2$. There exists a local conjugacy $ \psi _f(t)\in tK[[1/t]]$ such that $ \psi _f(t^d)=f(\psi _f(t))$. It has been known that $ \psi _f$ is transcendental over $ K(t)$ if $ f$ is not conjugate to $ t^d$ or a constant multiple of the Chebyshev polynomial. In this paper, we study the algebraic independence of $ \psi _{f_1}$,..., $ \psi _{f_n}$ using a recent result of Medvedev and Scanlon. Related questions in transcendental number theory and canonical heights in arithmetic dynamics are also discussed.

References [Enhancements On Off] (What's this?)

  • [BB93] Paul-Georg Becker and Walter Bergweiler, Transcendency of local conjugacies in complex dynamics and transcendency of their values, Manuscripta Math. 81 (1993), no. 3-4, 329-337. MR 1248759 (94i:11051),
  • [BB95] Paul-Georg Becker and Walter Bergweiler, Hypertranscendency of conjugacies in complex dynamics, Math. Ann. 301 (1995), no. 3, 463-468. MR 1324520 (96g:30052),
  • [Eng41] H. T. Engstrom, Polynomial substitutions, Amer. J. Math. 63 (1941), 249-255. MR 0003599 (2,242f)
  • [Ino11] Hiroyuki Inou, Extending local analytic conjugacies, Trans. Amer. Math. Soc. 363 (2011), no. 1, 331-343. MR 2719684 (2012h:37093),
  • [Mah29] Kurt Mahler, Arithmetische Eigenschaften der Lösungen einer Klasse von Funktionalgleichungen, Math. Ann. 101 (1929), no. 1, 342-366 (German). MR 1512537,
  • [Mil06] John Milnor, Dynamics in one complex variable, 3rd ed., Annals of Mathematics Studies, vol. 160, Princeton University Press, Princeton, NJ, 2006. MR 2193309 (2006g:37070)
  • [MS14] Alice Medvedev and Thomas Scanlon, Invariant varieties for polynomial dynamical systems, Ann. of Math. (2) 179 (2014), no. 1, 81-177. MR 3126567,
  • [Ngu14] K. Nguyen, Some arithmetic dynamics of diagonally split polynomial maps, to appear in Int. Math. Res. Not. IMRN. arXiv:1304.3052v2, 2014.
  • [Nis96] Kumiko Nishioka, Mahler functions and transcendence, Lecture Notes in Mathematics, vol. 1631, Springer-Verlag, Berlin, 1996. MR 1439966 (98d:11084)
  • [Rit22] J. F. Ritt, Prime and composite polynomials, Trans. Amer. Math. Soc. 23 (1922), no. 1, 51-66. MR 1501189,
  • [Rit23] J. F. Ritt, Permutable rational functions, Trans. Amer. Math. Soc. 25 (1923), no. 3, 399-448. MR 1501252,
  • [Sil07] Joseph H. Silverman, The arithmetic of dynamical systems, Graduate Texts in Mathematics, vol. 241, Springer, New York, 2007. MR 2316407 (2008c:11002)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11J91, 37F10, 37P30

Retrieve articles in all journals with MSC (2010): 11J91, 37F10, 37P30

Additional Information

Khoa D. Nguyen
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720
Address at time of publication: Department of Mathematics, University of British Columbia, and Pacific Institute for the Mathematical Sciences, Vancouver, British Columbia V6T 1Z2, Canada

Keywords: Local conjugacies, algebraic independence, B\"ottcher coordinates, canonical heights
Received by editor(s): October 8, 2013
Published electronically: December 9, 2014
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society